Alert archive / Virginia / Special Weather Statements in 2023
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 19, 2023, 4:45 AM EDT for City of Martinsville, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 4:45 AM EDT (08:45 UTC)
- Expired
- Jul 19, 2023, 5:15 AM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
County City of Martinsville, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 584 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted.
514
WWUS81 KRNK 190845
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
445 AM EDT Wed Jul 19 2023
VAZ033-043-044-190915-
Henry VA-Franklin VA-Pittsylvania VA-
445 AM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of
northwestern Pittsylvania, central Henry and southern Franklin
Counties and the City of Martinsville through 515 AM EDT...
At 445 AM EDT, Doppler radar was tracking a strong thunderstorm over
Figsboro, or near Sydnorsville, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martinsville...
Penhook...
Callands...
Bassett...
Sydnorsville...
Axton...
and Snow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3690 8009 3704 7959 3703 7956 3704 7956
3704 7955 3673 7943 3662 7995
TIME...MOT...LOC 0845Z 252DEG 37KT 3679 7983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
SHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 19, 2:21 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 19, 2:21 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 221 AM EDT Wed Jul 19 2023 .SYNOPSIS... Afternoon and evening showers and thunderstorms continue to be a feature most days this week. Thursday looks like the next chance for more intense thunderstorms. Temperatures will continue to be around normal. High pressure builds in Friday into the weekend, keeping us a little drier. && .NEAR TERM /THROUGH TONIGHT/... As of 200 AM EDT Wednesday... ...Rain/storms this morning, another smaller chance of rain this afternoon... The long reach of cyclonic flow was evident in satellite imagery from central Canada all the way down to the Deep South, and then back north towards Maine. One upper low was in the process of filling and lifting northeast near Hudson Bay, while another over Saskatchewan dips SE today. Smaller bundles of short wave energy were moving through the cyclonic flow, and were responsible for a number of MCSs this morning. One such area was pushing across the southern Appalachians this morning, spreading rain and embedded thunderstorms into our area. This activity was moving into a drier and more stable environment, and although we are seeing embedded thunderstorms, we are seeing lightning begin to decrease, cloud tops warm, and a more stratiform look to the system as it moves east. That said, heftier (and louder) positive lightning strikes are now crowding out the negative ones, also indicating a transition to stratiform. Expect moderate to heavy rainfall and lightning to continue to move across the entire area this morning, exiting to our east between 6-8 AM. After that, lingering cloud cover from this morning's activity will likely stall surface heating. In addition, we will be in a relative minimum as far as PVA, and this should help keep convection more isolated instead of scattered, like we have been seeing the last few days. There will still be a quasi- stationary boundary as well as outflow and a lee trough in the area, so any convection that can fire may briefly have gusty winds and moderate to heavy rainfall. Not expecting any frontal passage to occur today. Highs today will be in the 70s to low 80s for the mountains, and in the low to mid 80s for the Piedmont. Overnight lows will be in the 60s. Pockets of fog as well as areas of stratus are likely overnight into Thursday morning. Confidence in the near term forecast is moderate. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 1235 AM EDT Wednesday... Timing of frontal passage still on Friday and Friday night... Closed upper low over the Canadian Rockies amplifies the eastern United States trough on Thursday then a second short wave lower 50MB heights even more over the east on Friday and Saturday. Mean flow is mainly westerly through Friday then turns to the northwest behind a cold front that synoptic scale models bring through the Mid Atlantic region on Friday and Friday night. The GFS stalls the front over the Carolinas. Overall trends look like the best chance of showers and thunderstorms will be each afternoon and evening and favor the mountains verses the piedmont. There will be little change in the moist, unstable air mass until the front comes through. Therefore heavy rain and flooding remain a possibility. Precipitable water values lower on Saturday. Surface dew points also lower about 10 degrees from Friday night through Saturday night. NBM has the maximum temperatures on the Saturday the coolest out of the next 7 days. Lows on Saturday night will drop into the 50s north of I-64. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 1245 AM EDT Wednesday... Keeping lower probability of precipitation on Sunday... The drier part of this forecast period will be Sunday with a gradual return to deeper moisture and a higher probability of showers and thunderstorms by Tuesday. Maximum temperatures gradually return to normal Sunday through Wednesday. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... As of 210 AM EDT Wednesday... A large area of SHRA/TSRA was moving across our forecast area, bringing heavy rain to most TAF sites this morning (eventually). This activity should push east around 10-12Z. Fog may develop in areas that have receive rain tonight and in the usual river and mountain valleys, so for KLWB, KBCB, and KBLF. Expect a mix of MVFR and VFR ceilings today, with stratus over the mountains. Scattered showers and thunderstorms are possible again this afternoon and evening, around 19Z/3PM, but activity should be much more limited than recent days. More significant stratus and perhaps fog is likely tonight into Thursday morning at all terminals. Winds will be light westerly, generally under 10 kts through today, before becoming calm tonight. Forecast confidence is high. EXTENDED AVIATION OUTLOOK... Sub-VFR in showers/storms will continue into Thursday with a slow moving front. Also, late night fog/low stratus possible at KLWB and perhaps KBCB Thursday night/Friday morning. Unsettled weather is possible for mainly BLF/LWB/KBCB Friday, then drier conditions arrive for Saturday into Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...SH SHORT TERM...AMS LONG TERM...AMS AVIATION...SH
Hazardous weather outlook, Jul 19, 3:05 AM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 305 AM EDT Wed Jul 19 2023 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-200715- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 305 AM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Heavy rain and embedded thunderstorms will move east this morning. This afternoon, additional showers and thunderstorms will be possible, but chances are low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances increase Thursday, with damaging winds and flash flooding being the main threats, as well as large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Jul 19, 1:37 AM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
137 AM EDT Wed Jul 19 2023
VAZ007-010-012-013-190615-
Tazewell VA-Pulaski VA-Bland VA-Wythe VA-
137 AM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of
west central Pulaski, east central Tazewell, Bland and northwestern
Wythe Counties through 215 AM EDT...
At 136 AM EDT, Doppler radar was tracking a strong thunderstorm near
Burkes Garden, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wytheville...
Bland...
Bluefield...
Tazewell...
Max Meadows...
Bastian...
and Burkes Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3727 8133 3726 8126 3724 8123 3725 8120
3719 8091 3718 8089 3719 8088 3718 8086
3717 8088 3715 8085 3686 8099 3711 8151
TIME...MOT...LOC 0536Z 291DEG 29KT 3713 8129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 19, 2:28 AM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
228 AM EDT Wed Jul 19 2023
VAZ011>018-022-023-032>034-190715-
Botetourt VA-Grayson VA-Pulaski VA-Patrick VA-Wythe VA-Floyd VA-
Carroll VA-Giles VA-Franklin VA-Montgomery VA-Craig VA-Roanoke VA-
Bedford VA-
228 AM EDT Wed Jul 19 2023
...Strong thunderstorms will impact portions of
Pulaski, east central Giles, Craig, Floyd, Carroll, Botetourt,
Roanoke, Bedford, southeastern Wythe, northeastern Grayson, Patrick,
central Franklin and Montgomery Counties, the City of Radford, the
City of Salem, the City of Roanoke and the City of Galax through 315
AM EDT...
At 228 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eagle Rock to Galax. Movement was east at
40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
Radford...
Pulaski...
and Vinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3772 7968 3766 7968 3753 7950 3757 7943
3762 7944 3761 7943 3759 7938 3751 7934
3750 7922 3655 8037 3656 8082 3670 8124
3760 8016 3766 8003 3765 8002 3775 7987
TIME...MOT...LOC 0628Z 284DEG 34KT 3764 7970 3666 8089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SHLocal storm report, Jul 19, 3:24 AM EDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
324 AM EDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM Flood 2 WSW Bluefield 37.26N 81.25W
07/19/2023 Mercer WV 911 Call Center
Car stuck in high water in Midway Tunnel on
Bramwell Road.
0247 AM Flood 1 ENE Bluefield 37.28N 81.19W
07/19/2023 Mercer WV 911 Call Center
Water over Grassy Branch Road.
0301 AM Flood 1 S Bluefield 37.26N 81.22W
07/19/2023 Mercer WV 911 Call Center
Storm drain blocked and water is rising
around the drain.
0245 AM Flood 1 NNW Tazewell 37.13N 81.53W
07/19/2023 Tazewell VA 911 Call Center
mudslide on Tazewell Ave.
&&Special weather statement, Jul 19, 4:10 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 AM EDT Wed Jul 19 2023
VAZ034-035-045-190845-
Amherst VA-Campbell VA-Bedford VA-
410 AM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of
central Campbell, southeastern Bedford, and south central Amherst
Counties and the City of Lynchburg through 445 AM EDT...
At 410 AM EDT, Doppler radar was tracking a strong thunderstorm over
Huddleston, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Huddleston...
Rustburg...
Forest...
and Evington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3712 7932 3714 7934 3712 7935 3712 7938
3711 7937 3710 7937 3709 7939 3709 7940
3708 7941 3706 7945 3726 7962 3755 7919
3727 7897
TIME...MOT...LOC 0810Z 235DEG 35KT 3720 7946
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 19, 4:11 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 AM EDT Wed Jul 19 2023
VAZ017-032-033-043-190845-
Henry VA-Franklin VA-Patrick VA-Floyd VA-
411 AM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of
southeastern Floyd, northwestern Henry, northeastern Patrick and
southwestern Franklin Counties through 445 AM EDT...
At 411 AM EDT, Doppler radar was tracking a strong thunderstorm over
Woolwine, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rocky Mount...
Sydnorsville...
Ferrum...
Woolwine...
Bassett...
Endicott...
and Meadows Of Dan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3662 8035 3677 8048 3709 7994 3685 7976
TIME...MOT...LOC 0811Z 238DEG 34KT 3676 8029
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 19, 4:45 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
445 AM EDT Wed Jul 19 2023
VAZ033-043-044-190915-
Henry VA-Franklin VA-Pittsylvania VA-
445 AM EDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of
northwestern Pittsylvania, central Henry and southern Franklin
Counties and the City of Martinsville through 515 AM EDT...
At 445 AM EDT, Doppler radar was tracking a strong thunderstorm over
Figsboro, or near Sydnorsville, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martinsville...
Penhook...
Callands...
Bassett...
Sydnorsville...
Axton...
and Snow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3690 8009 3704 7959 3703 7956 3704 7956
3704 7955 3673 7943 3662 7995
TIME...MOT...LOC 0845Z 252DEG 37KT 3679 7983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 12:30 AM EDT | Special Weather Statement | RNK | Tazewell | 30 min |
| Jul 19, 1:03 AM EDT | Special Weather Statement | RNK | Bland, Giles, Tazewell | 27 min |
| Jul 19, 1:37 AM EDT | Special Weather Statement | RNK | Bland | 38 min |
| Jul 19, 2:28 AM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Carroll, Craig, Floyd, Franklin and 8 more | 47 min |
| Jul 19, 2:48 AM EDT | Areal Flood Advisory | RNK | Floyd, Montgomery, Pulaski, Wythe | 3 hr |
| Jul 19, 2:50 AM EDT | Areal Flood Advisory | RNK | Bland, Craig, Giles, Montgomery, Pulaski, Tazewell and 1 more | 3 hr |
| Jul 19, 2:55 AM EDT | Areal Flood Advisory | RNK | Alleghany, Bedford, Botetourt, Craig, Floyd, Franklin and 6 more | 3 hr |
| Jul 19, 3:43 AM EDT | Areal Flood Warning | RNK | Tazewell | 6 hr |
| Jul 19, 4:10 AM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 35 min |
| Jul 19, 4:11 AM EDT | Special Weather Statement | RNK | Franklin, Patrick | 34 min |
| Jul 19, 5:01 AM EDT | Areal Flood Warning | RNK | Tazewell | 6 hr |
| Jul 19, 5:22 AM EDT | Special Weather Statement | RNK | Pittsylvania | 38 min |
| Jul 19, 6:52 AM EDT | Areal Flood Advisory | RNK | Campbell, Pittsylvania | 3 hr |
Nearby
Special Weather Statements in Virginia, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.